Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 1, 2018, 4:37 PM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 4:37 PM CDT (21:37 UTC)
- Expired
- Jun 1, 2018, 5:45 PM CDT
- In force
- 68 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE
The radar
The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:00 PM CDT | HAIL 1 | 13 Nw Springview, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 8:32 PM CST | Severe Thunderstorm Watch | SPC | 135 days |
| Jun 1, 3:57 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704
WUUS53 KLBF 012137
SVRLBF
NEC017-031-103-012245-
/O.NEW.KLBF.SV.W.0098.180601T2137Z-180601T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
437 PM CDT FRI JUN 1 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherry County in north central Nebraska...
Northwestern Brown County in north central Nebraska...
Western Keya Paha County in north central Nebraska...
* Until 545 PM CDT.
* At 437 PM CDT, a severe thunderstorm was located 15 miles northwest
of Johnstown, or 17 miles southeast of Valentine, moving northeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Norden, Wood Lake, North River Trail, Sparks and Smith Falls State
Park.
This includes the following highways...
Highway 183 between mile markers 220 and 225.
Highway 20 between mile markers 210 and 224.
Highway 12 between mile markers 16 and 39, and between mile markers
41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4259 10023 4263 10047 4299 10029 4300 9962
TIME...MOT...LOC 2137Z 223DEG 23KT 4269 10033
HAIL...1.00IN
WIND...60MPH
$$
CDC2 follow-up statements
055
WWUS53 KLBF 012204
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
504 PM CDT FRI JUN 1 2018
NEC017-031-103-012245-
/O.CON.KLBF.SV.W.0098.000000T0000Z-180601T2245Z/
Cherry NE-Brown NE-Keya Paha NE-
504 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CHERRY...NORTHWESTERN BROWN AND WESTERN KEYA PAHA
COUNTIES...
At 504 PM CDT, a severe thunderstorm was located 7 miles south of
Norden, or 20 miles west of Springview, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Norden, North River Trail, Sparks and Smith Falls State Park.
This includes the following highways...
Highway 183 between mile markers 220 and 225.
Highway 12 between mile markers 16 and 39, and between mile markers
41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4266 10013 4278 10039 4299 10029 4300 9962
TIME...MOT...LOC 2204Z 231DEG 22KT 4276 10014
HAIL...1.00IN
WIND...60MPH
$$
CDC994
WWUS53 KLBF 012220
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
520 PM CDT FRI JUN 1 2018
NEC031-012230-
/O.CAN.KLBF.SV.W.0098.000000T0000Z-180601T2245Z/
Cherry NE-
520 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4266 10013 4268 10017 4299 10018 4300 9962
TIME...MOT...LOC 2220Z 231DEG 22KT 4282 10003
$$
NEC017-103-012245-
/O.CON.KLBF.SV.W.0098.000000T0000Z-180601T2245Z/
Brown NE-Keya Paha NE-
520 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN BROWN AND WESTERN KEYA PAHA COUNTIES...
At 520 PM CDT, a severe thunderstorm was located near Norden, or 14
miles west of Springview, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Norden and North River Trail.
This includes the following highways...
Highway 183 between mile markers 220 and 225.
Highway 12 between mile markers 24 and 39, and between mile markers
41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4266 10013 4268 10017 4299 10018 4300 9962
TIME...MOT...LOC 2220Z 231DEG 22KT 4282 10003
HAIL...1.00IN
WIND...<50MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:45 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 1, 1:45 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service North Platte NE 145 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 145 PM CDT Fri Jun 1 2018 Tonight and Saturday. This evening's severe weather threat remains the primary forecast focus. Extreme wind, large hail and a few tornadoes are possible generally along and east of Highway 83 line from North Platte to Valentine, though the greatest risk of severe weather is forecast across north central Nebraska. The amplified upper ridge centered over the Central CONUS will break down to the east this afternoon and evening as a significant trough advances across the Northern Rockies. At the surface a cold front was analyzed over the western Panhandle north to a deepening surface low centered near the Black Hills. Southeasterly winds have transported juicy dew points well into the upper 60s across much of the forecast area. The 18z observation from KLBF showed a TD of 73F. With highs in the mid 80s, convective energy is already exceeding 3000 J/KG and expected to reach upwards to 4k J/KG in some areas. Strong diabatic heating will erode the remaining CIN with initial convective storms expected shortly after 20z this afternoon across northern Nebraska. Supercells are expected early in the evolution which may include tornadic supercells that interact with any lingering boundary. At this point, the warm front appears largely north of the area, but hand analysis indicates several weak wind shift/boundaries which will need to be watched. Given the strongly unstable atmosphere, large hail is expected, some of which may be as large as baseballs. The storms will quickly congeal and build south as a low level jet strengthens. The complex will transition to an extreme wind threat capable of hurricane force winds. The speed of the complex will largely limit the flood potential, but PWATS are running 90Th percentile for climatological records, so locally heavy rain would be possible if training were to occur. The most likely location of training would be on the southern end of the line with the interaction of the LLJ. Because several models are showing some up growth to the south, we expanded out POP coverage to include Lincoln county, but at that on 30% chance. Cooler and quite breezy conditions are expected Saturday behind the cold front. Could see some gusts from the northwest nearing 30 mph at times. Otherwise much drier air moving in with dew points falling into the mid 30s and 40s. Highs in the mid to upper 70s are expected under sunny skies. .LONG TERM...(Saturday night through Friday) Issued at 145 PM CDT Fri Jun 1 2018 Abbreviated due to expected severe weather threat. Upper level ridging will expand across the plains next week. Dry and warm conditions will prevail, though sufficient instability in the troposphere will provide for at least an isolated risk of thunderstorms when disturbances rotate through. Sunday night through Monday appears to bring a disturbance to our south with the next Tuesday afternoon/evening and Wednesday into Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1224 PM CDT Fri Jun 1 2018 Severe thunderstorms are expected to develop this afternoon east of a line from North Platte to Valentine. Significant hail and extreme wind is expected with any thunderstorm that develops. The latest guidance progs most of the activity east of both the KLBF and KVTN terminals, thus will go with VCTS, but we will monitor closely as the latest trend from the models is to develop storms slightly west. Expect short term TAF updates for both sites if storms initially build west of highway 83. The likely timing on convective storms at either site will be from 23-03z. The activity will congeal rapidly to a convective complex and impact our eastern terminal this evening. KANW, KONL, and KBBW will likely see impacts from severe thunderstorms this evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jacobs LONG TERM...Jacobs AVIATION...Jacobs
Hazardous weather outlook, Jun 1, 12:34 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 1234 PM CDT Fri Jun 1 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-021745- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1234 PM CDT Fri Jun 1 2018 /1134 AM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Severe thunderstorms are expected late this afternoon and evening, generally east of a line from Cody to North Platte to Stockville. The primary hazards include damaging wind, large hail and locally heavy rainfall. Significant severe weather possible across portions of north central Nebraska. This would be in the form of widespread large hail, some baseball size, widespread wind damage, some hurricane force winds, and also a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A few thunderstorms are expected from time to time next week. Later forecasts will determine if any severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely across north central Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jun 1, 3:36 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
336 PM CDT FRI JUN 1 2018
NEZ005-006-012115-
Eastern Cherry NE-Keya Paha NE-
336 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND WESTERN
KEYA PAHA COUNTIES UNTIL 415 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Valentine, moving north at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sparks and Smith Falls State Park.
This includes the following highways...
Highway 20 between mile markers 202 and 210.
Highway 83 near mile marker 207.
Highway 12 between mile markers 3 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4272 10028 4276 10052 4300 10048 4300 10018
4299 10018
TIME...MOT...LOC 2035Z 191DEG 39KT 4282 10038
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:42 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Keya Paha | 36 min |
| Jun 1, 5:26 PM CDT | Special Weather Statement | LBF | Keya Paha | 49 min |
| Jun 1, 5:35 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 40 min |
| Jun 1, 6:07 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 53 min |
| Jun 1, 6:30 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 19 min |
| Jun 1, 6:39 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 37 min |
| Jun 1, 6:43 PM CDT | Special Weather Statement | LBF | Loup | 17 min |
| Jun 1, 6:51 PM CDT | Special Weather Statement | LBF | Sheridan | 39 min |
| Jun 1, 6:53 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Garfield, Holt, Keya Paha, Loup, Rock | 52 min |
| Jun 1, 6:59 PM CDT | Special Weather Statement | LBF | Loup | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.